Headaches can be a common side effect of chemotherapy. According to Chemo Care, some headaches can be the result of your spinal column and the lining of your brain becoming irritated by medications that are injected directly into your spinal fluid. Your headaches can also be a result of tension or stress. It is important to treat your symptoms before your headache becomes worse. If you begin to have headaches that do not resolve themselves within three days, see your physician.
Treating Your Headache
Take an analgesic, such as Tylenol. Take only the recommended dosage within a 24-hour period. Chemotherapy in conjunction with taking too much Tylenol can lead to liver toxicity.
Ask your physician for a stronger pain prescription if medications such as Tylenol are not alleviating your headaches. Don't mix your pain medications with Tylenol, as many narcotics contain Tylenol.
Avoid non-steroidal anti-inflammatory medications such as aspirin if you suffer from anemia as a result of your chemotherapy. Although taking aspirin might help alleviate headaches, using aspirin during your chemo treatments can result in a lower platelet count, which can be dangerous because your blood can thin.
Go to a quiet room in your house to sleep or lie down when you begin to develop headache symptoms. Ask you family to keep the noise down until your headache is better.
Use a cold compress for your head. Stick a cold washcloth in the freezer for about 15 minutes, and then apply it to your forehead.
Get a massage. Receiving chemotherapy treatments can result in stress, which can lead to tension headaches. According to Chemo Care, getting a massage might be beneficial in treating your headaches if you have frequent headaches.
Speak with your physician about trying acupuncture. Using acupuncture can increase platelet counts, red blood cells, and white blood cells that decrease as a result of chemo treatments. Use only a licensed acupuncturist.
As soon as your headache symptoms start, go to a darkened room and lie down. Turn off your TV, as loud noises and bright lights can exacerbate headaches. Take your medications as soon as your symptoms start.
Seek immediate medical attention if you have a headache that starts suddenly and causes you severe pain.
See your physician if your headache will not dissipate after three days.
Headaches as a result of chemotherapy are common. However, constant headaches are abnormal.
If you begin to feel nausea that won't stop, vomiting that is profuse, confusion, or a headache that makes your neck stiff, go to your nearest emergency room.